Ask a doctor

What to Do with Bluish Tint and Puffy Bags Below Eyes After Juvederm?

I had Juvederm and botox injection 4 weeks ago and I'm still suffering from a bluish tint under the eyes. The bags ARE HUGE now and I look like a football player. I since went back to surgeon and she recommended Tri-Luma which still made me look bruised, bluish and NOW SEVERLY SUNBURNED. I'm at my wits end. I need some suggestions on how to proceed. I have posted after photos. I just wanted to look fresh not deformed!

Doctor Answers (10)

Blue Color after Juvederm injection

+4

Too much and too superficial.  I disagree that Restylane is the only choice here.  Juvederm works wonderfully in my hands at the tear trough, but it should be injected in very small volumes (0.2cc per side typically) and all the way at the level of the bone.  Superficial injections are safe and effective in the lips and nasolabial folds but around the eyes it needs to be placed deeply, allowing your normal soft tissue to elevate delicately and soften the hollows.  Make sure the next go around see a Board Certified Facial Plastic Surgeon or Plastic Surgeon to ensure high quality results.


Scottsdale Facial Plastic Surgeon
4.5 out of 5 stars 20 reviews

Consequences of Superficial injection of a hyaluronic Acid Filler (JUVEDERM) along the lower eyelid Tear Trough

+4

As the cheeks sag lower and lower they both uncover the inferior ledge of the eye socket but are also associated with prominence of the lower lids and their bags. The result - a convex outward filling lower lid bagginess on top of a gentle U or V shaped concavity located between the lower lid and cheek mass referred to as The TEAR TROUGH or nasojugal line.

This are CAN be filled and flattened resulting in a much more rested and youthful look BUT several precautions must be undertaken:
- RESTYLANE (NOT Juvederm) needs to be used. The Juvederm, an otherwise good filler is associated with too much swelling in this area>
- The filler needs to be injected by a DOCTOR experienced with the anatomy of the lower lid
- Owing to the large networks of blood vessels the Restylane should be injected slowly DEEPLY just above the bone NOT superficially as was done in you. Superficial injections result in a bluish hue called a Tyndall Effect.
- Injections must be done slowly as the needle is withdrawn to prevent pushing Restylane into a blood vessels which may cause blockage of a blood vessel in the retina, brain or the skin.
- Restylane should NOT be over injected as appears to have been done in you. It needs to be injected precisely as needed without "over" correction. Over correction will remain over corrected.
- If too much was injected, the filler can be dissolved with injection of HYALURONIDASE an enzyme which breaks up the filler. In less than 36 hours the whole puffiness would be gone.

You may want to ask your injector to dissolve everything with Hyaluronidase.

Dr. P. Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 63 reviews

Bluish Tint and Puffy Bags After Juvederm in Lower Eye Lids

+3

Hi Lynn,

Too late now, but in the future only have Restylane injected in lower eyelid area as Juvederm sometimes has too robust of a response in this delicate area. Your physician may consider injection of hyaluronidase to attempt to dissolve some of the Juvederm. Otherwise it will just take time for the swelling to resolve.

Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

It might be the product and that can be dissolved by your doctor

+2

If these bags did not have a bluish tint or were not puffy before, it might be the product, and that can be dissolved by your doctor. If you just had treatment, it may be minor swelling from the injections and will go away on its own.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 27 reviews

Blue Color After Juvederm Injection

+2

A bluish-color after the injection of a hyaluronic acid filler, such as Juvederm, is known as the Tindle Effect.  This usually occurs when the product is injected very superficially in the skin.  In time the body will degrade the filler itself and the color will likely improve.  However, the use of hyaluronidase will quickly dissolve the product.  You should contact your Dermatologist or Plastic Surgeon for an evaluation.

Joshua Zeichner, MD
Manhattan Dermatologist
5.0 out of 5 stars 1 review

Swelling from hyaluronic acid in lower eyelids/tear trough

+2

If you had times where you noticed that your lower eyelids swelled before your injections, then it is common to be very swollen after.  The injected product, blue color and swelling can significantly be improved in many people with the use of hyaluronidase injected into the area. I would not continue the TriLuma if there is no hyperpigmentation but only the bluish color from the filler. The redness should decrease some time after the TriLuma is stopped.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Tear trough correction with hyaluronic acid fillers

+2

This is a common problem with superficial injection of a hyaluronic acid gel filler (Juvederm or Restylane) in this area. The filler sounds like it was injected just under the thin lower eyelid skin and is showing through with the bluish tint (tindle effect) and the edema. All of these fillers absorb water and can cause this swelling. The good news is you can have it reversed with the injection of hyaluronidase which dissolves the product. You may need more of this with Juvederm as it is more stable than Restylane. I hope this helps.

Dr. Trussler

Andrew P. Trussler, MD
Austin Plastic Surgeon
5.0 out of 5 stars 15 reviews

Juvederm

+2

The blue discoloration is the Juvederm.

Have the juvederm disolved.Then wait and see if this improves. otherwise see a BOARD CERTIFIED PLASTIC SURGEON.

Triluma is not the treatment

Samir Shureih, MD
Baltimore Plastic Surgeon

Bluish Tint after Juvederm

+1

If the bluish tint appeared following the juvederm injection, it is likely caused by the filler and can be reversed by dissolving the filler with hyaluronidase.  It may be worthwhile to dissolve the filler and then have it reinjected to achieve the results you seek.  The important thing of having fillers injected is to remember that the skill of the injector determines the outcome.  Please consult with a board certified specialist who can assist you in achieving the results you seek

Kimberly Lee, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Blue color after filler

+1

The blue color may be from the product being injected just underneath the skin.  This can be dissolved with hyaluronidase. The swelling could be from the product. Some people are more prone to swelling.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.